An E. coli outbreak linked to ground beef produced by PT Farm of North Haverhill, NH has sickened 14 people in four states, hospitalizing four of them. A recall has been issued for beef products sold under the brand names PT Farms, Chestnut Farms, Robie Farms and Miles Smith Farm. Consumers who have purchased this meat should not eat it as E. coli can cause serious illness and death.
The recalled products were shipped to retail locations and institutional clients in Maine, Massachusetts, New Hampshire and Vermont. Illnesses have been reported in each of those states: New Hampshire (10), Massachusetts (2), Maine (1) and Vermont (1).
The recalled products have the establishment number “M8868” inside the USDA mark of inspection. They were sold in various weights and sizes. Health officials urge consumers to check their freezers for the recalled meat.
“Beef producers have made significant improvements in safety but this outbreak is a stark reminder of important prevention and testing is,” said Brendan Flaherty, a food safety attorney with the law PritzkerOlsen, who filed a lawsuit on behalf of a woman sickened in a June E. coli outbreak linked to Carbon Live Fire Mexican Grill in Chicago.
The U.S. Food and Drug Administration’s Food Safety and Inspection Service (USDA FSIS) was notified of an E. coli O157:H7 illness cluster on July 20, 2016. Working together with the New Hampshire Department of Health and Human Services, the agencies were able to establish a link between the beef products from PT Farm and this illness cluster. The cases were reported from a number of different locations between June 17 and July 16. The agencies have not released the names of those establishments.
E. coli can cause serious illness and death. Symptoms of an infection include abdominal cramping and diarrhea that can be bloody. Anyone who has eaten the recalled meat and develops these symptoms should see a doctor and mention exposure to shiga toxin producing E. coli (STEC).
E. coli infections should not be treated with antibiotics or anti-diarrheal medicines as they can worsen symptoms or cause life-threatening complications such as hemolytic uremic syndrome (HUS), which causes kidney failure, seizure, stroke, coma and death, according to the Centers fro Disease Control and Prevention (CDC).